Advertisement

L-type calcium channel blockers and a symptom complex mimicking de Melo-Souza’s syndrome

  • Upinder Kaur
  • Pritam Das
  • Indrajeet Singh Gambhir
  • Sankha Shubhra Chakrabarti
Letter to the Editor

Dear Editor,

Drugs are an important cause of tremor in the elderly and the second most common cause of Parkinsonism. Common medications which induce tremor include salbutamol, theophylline, valproate, anti-depressants, anti-psychotics, and anti-dopaminergics [1, 2]. The T-type calcium channel blockers (CCBs), cinnarizine and flunarizine, are classically associated with a syndrome known as the “de Melo-Souza’s syndrome,” or flunarizine-cinnarizine-induced Parkinsonism (FCIP) [3, 4]. FCIP is diagnosed in a patient on these drugs, with any two of tremor, hypokinesia, rigidity, and postural instability. In its classic form, it mimics idiopathic Parkinson’s disease. The syndrome is often associated with depression and other features may include anxiety, insomnia, decreased facial expression, decreased deep tendon reflexes, and generalized weakness. Older females are the usual victims and the symptoms resolve following discontinuation of the concerned CCB [3, 4]. We present the case of an...

Notes

Funding support

Elderly Pharmacovigilance Programme has funding support from the National Programme for Healthcare of the Elderly, Ministry of Health and Family Welfare, Government of India.

Compliance with ethical standards

Conflict of interest

The authors declare that there is no conflict of interest.

Ethical approval

All procedures performed in studies involving human participants were in accordance with the ethical standards of the institutional and/or national research committee and with the 1964 Helsinki declaration and its later amendments or comparable ethical standards. Elderly Pharmacovigilance Programme has the institutional ethics committee approval no. Dean/2015-16/IEC/411.

Informed consent

Written informed consent was taken from patient’s legal guardian (son) for publication of case and videos.

References

  1. 1.
    Zádori D, Veres G, Szalárdy L, Klivényi P, Vécsei L (2015) Drug-induced movement disorders. Expert Opin Drug Saf 14(6):877–890CrossRefGoogle Scholar
  2. 2.
    Chen JJ (2012) Drug-induced movement disorders. Mental Health Clin 1(7):167–173CrossRefGoogle Scholar
  3. 3.
    Teive HA, Munhoz RP, Ferraz HB (2009) Flunarizine and cinnarizine-induced Parkinsonism: 25 years of de Melo-Souza’s syndrome. Arq Neuropsiquiatr 67(3B):957PubMedGoogle Scholar
  4. 4.
    Teive HAG, Troiano AR, Germiniani FMB, Werneck LC (2004) Flunarizine and cinnarizine-induced Parkinsonism: a historical and clinical analysis. Parkinsonism Relat Disord 10:243–245CrossRefGoogle Scholar
  5. 5.
    Martin RJ (2004) Central pontine and extrapontine myelinolysis: the osmotic demyelination syndromes. J Neurol Neurosurg Psychiatry 75:iii22–iii28CrossRefGoogle Scholar
  6. 6.
    Pedro-Botet ML, Bonal J, Caralps A (1989) Nifedipine and myoclonic disorders. Nephron 51:281CrossRefGoogle Scholar
  7. 7.
    Dressler D (2014) Tardive dystonic syndrome induced by the calcium-channel blocker amlodipine. J Neural Transm 121:367–369CrossRefGoogle Scholar
  8. 8.
    Wallace EL, Lingle K, Pierce D, Satko S (2009) Amlodipine-induced myoclonus. Am J Med 122:e7CrossRefGoogle Scholar
  9. 9.
    Munhoz RP, Bertucci FD, Teive HAG (2017) Not all drug-induced Parkinsonism are the same: the effect of drug class on motor phenotype. Neurol Sci 38:319–324CrossRefGoogle Scholar
  10. 10.
    Abdo WF, Van De Warrenburg BP, Burn DJ, Quinn NP, Bloem BR (2010) The clinical approach to movement disorders. Nat Rev Neurol 6:29–37CrossRefGoogle Scholar
  11. 11.
    Uchida S, Yamada S, Nagai K, Deguchi Y, Kimura R (1997) Brain pharmacokinetics and in vivo receptor binding of 1, 4-dihydropyridine calcium channel antagonists. Life Sci 61:2083–2090CrossRefGoogle Scholar
  12. 12.
    Surmeier DJ (2009) A lethal convergence of dopamine and calcium. Neuron 62:163–164CrossRefGoogle Scholar
  13. 13.
    Swart T, Hurley MJ (2016) Calcium channel antagonists as disease-modifying therapy for Parkinson’s disease: therapeutic rationale and current status. CNS Drugs 30:1127–1135CrossRefGoogle Scholar

Copyright information

© Fondazione Società Italiana di Neurologia 2018

Authors and Affiliations

  1. 1.Department of Pharmacology, Institute of Medical SciencesBanaras Hindu UniversityVaranasiIndia
  2. 2.Department of General Medicine, Institute of Medical SciencesBanaras Hindu UniversityVaranasiIndia
  3. 3.Department of Geriatric Medicine, Institute of Medical SciencesBanaras Hindu UniversityVaranasiIndia

Personalised recommendations